Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 4, NWS Des Moines, IA

June 1, 2010Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 2:17 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2010, 2:17 PM CDT (19:17 UTC)
Expired
Jun 1, 2010, 3:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:34 PM CDTFUNNEL CLOUD9 Nne Emmetsburg, IARELAYED BY EMERGENCY MANAGMENT.
Jun 1, 2:36 PM CDTHAIL 1Wallingford, IA
Jun 1, 3:00 PM CDTHAIL 0.7510 Wsw Estherville Airp, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WFUS53 KDMX 011917
TORDMX
IAC063-147-012000-
/O.NEW.KDMX.TO.W.0004.100601T1917Z-100601T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...
  NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 300 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES SOUTH OF TERRIL...OR 12 MILES NORTHEAST
  OF SPENCER...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER...WALLINGFORD...ESTHERVILLE AIRPORT...GRUVER...RINGSTED
  AND ARMSTRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492
TIME...MOT...LOC 1917Z 247DEG 42KT 4325 9487

$$

VACHALEK
3 follow-up statements
694 
WWUS53 KDMX 011929
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
229 PM CDT TUE JUN 1 2010

IAC063-147-012000-
/O.CON.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/
EMMET IA-PALO ALTO IA-
229 PM CDT TUE JUN 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN PALO ALTO AND
EMMET COUNTIES UNTIL 300 PM CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES EAST OF TERRIL...OR 17 MILES SOUTHEAST OF
SPIRIT LAKE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER...WALLINGFORD...ESTHERVILLE AIRPORT...GRUVER...RINGSTED
  AND ARMSTRONG.

TRAINED SPOTTERS REPORTED A WALL CLOUD WITH THIS STORM AS IT ENTERED 
WESTERN EMMET COUNTY.  LARGE HAIL AND SEVERE WINDS ARE POSSIBLE WITH 
THIS STORM AS IT MOVES EAST AT 40 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492
TIME...MOT...LOC 1928Z 248DEG 37KT 4329 9481

$$

VACHALEK
818 
WWUS53 KDMX 011939
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT TUE JUN 1 2010

IAC063-147-012000-
/O.CON.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/
EMMET IA-PALO ALTO IA-
239 PM CDT TUE JUN 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN PALO ALTO AND
EMMET COUNTIES UNTIL 300 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTH OF ESTHERVILLE...OR 17 MILES
SOUTHEAST OF SPIRIT LAKE...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE AIRPORT...GRUVER...RINGSTED AND ARMSTRONG.

THE PUBLIC REPORTED A FUNNEL CLOUD LOOKING NORTHWEST BETWEEN 
GRAETTINGER AND RINGSTED...STRONG STRAIGHT LINE WINDS ARE ALSO 
POSSIBLE WITH THIS STORM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492
TIME...MOT...LOC 1936Z 247DEG 34KT 4333 9475

$$
363 
WWUS53 KDMX 011952
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT TUE JUN 1 2010

IAC063-147-012001-
/O.EXP.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/
EMMET IA-PALO ALTO IA-
252 PM CDT TUE JUN 1 2010

...THE TORNADO WARNING FOR NORTHERN PALO ALTO AND EMMET COUNTIES WILL
EXPIRE AT 300 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492
TIME...MOT...LOC 1951Z 247DEG 34KT 4338 9457

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 12:32 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 1, 12:32 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE JUN 1 2010

.SHORT TERM /TODAY/...
COMPLICATED FORECAST TODAY AS THERE IS A LOT GOING ON.  ALOFT THERE
IS A LOW PRESSURE SYSTEM SKIRTING ACROSS CANADA WHICH IS DEVELOPING
A SURFACE LOW OVER THE HIGH PLAINS.  FURTHER WEST A FAIRLY
IMPRESSIVE SHORT WAVE OVER THE WEST THAT IS PROGGED TO MOVE INTO THE
MIDWEST LATER THIS AFTERNOON AND TONIGHT.  THIS WAVE IS INDUCING
SURFACE CYCLOGENESIS OVER THE CENTRAL/SOUTHERN PLAINS.  MEANWHILE A
COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW IS STRETCHING
ACROSS NW MN INTO THE DAKOTAS.  AS THE WESTERN SHORTWAVE PUSHES EAST
THE FRONT SHOULD SAG SOUTH INTERACTING WITH THE LOW OVER THE
CENTRAL/SOUTHERN PLAINS.  THERE WILL BE STRONG WARM ADVECTION
DEVELOPING OVER IA AFT 18Z TODAY WITH IMPRESSIVE FORCING MOVING INTO
NW IA BY LATER THIS AFTERNOON.  A WARM FRONT DOES DEVELOP OVER KS
INTO NORTHERN MO THIS AFTERNOON BUT THE FLOW IS WEAK IN THIS REGION
AND THERE IS NOT MUCH FORCING TO CONTEND WITH SO ITS DOUBTFUL THAT
STORMS WILL INITIATE IN THIS AREA AS MODELS SUGGEST.  THE
ENVIRONMENT OVER THE DAKOTAS IS MUCH BETTER AND WE HAVE A NOSE OF
2500 MUCAPES PUSHING TOWARDS THE COLD FRONT WHERE CONVERGENCE IS
ALSO BETTER.  DURING THE LATE AFTERNOON AND EVENING WE HAVE 40 KTS
OF SHEAR MOVING INTO THE NW WHICH WILL IS SUFFICIENT FOR SOME
SUPERCELLS AND WILL HELP SUSTAIN THUNDERSTORMS THROUGH THE EVENING.
3KM WRF RUN FROM 12Z ON THE 31ST HAD A REAL GOOD HANDLE ON PRECIP
DEVELOPMENT. STORMS DEVELOPED ALONG THE FRONTAL BOUNDARY AROUND PEAK
HEATING ALONG THE IA/MN ORDER THEN SAGGED SOUTH INTO IA DURING THE
EVENING.  INITIAL STORMS WILL LIKELY HAVE SOME SUPERCELLS ALONG THE
BOUNDARY THEN BECOME AN MCS LATER IN THE EVENING.  I DID MENTION
SEVERE STORMS IN THE NORTHWEST LATER THIS AFTERNOON...COINCIDING
WITH PEAK HEATING.  AS FOR TEMPS...I NUDGED HIGHS UP A BIT IN THE
SOUTH AND EAST AND LEFT THE NW AS IS DUE TO CLOUD COVER EXPECTED TO
HAMPER HIGHS SOMEWHAT.

.LONG TERM /TONIGHT THROUGH MONDAY/...
CONVECTIVE TRENDS ARE THE FIRST AND FOREMOST CONCERN THROUGH THE
PERIOD.  MODELS ARE IN NEARLY UNIFORM AGREEMENT BRINGING CONVECTION
ACROSS IA TONIGHT...BUT QUESTIONS ARE WHEN...WHERE AND TO WHAT
EXTENT DEPENDING ON SOLUTIONS.  MOST DEPICT SFC BASED DEVELOPMENT TO
OUR N AND W LATER TODAY CLOSE TO FRONTAL CONVERGENCE AND SYNOPTIC
SCALE FORCING...BUT DIFFER LATER INTO THE EVENING.  00Z 4KM SPC WRF
DEPICTS RELATIVELY UNORGANIZED MCS INTO IA AND NOT MATURING UNTIL
OVERNIGHT JUST SOUTH OF IA/MO BORDER.  THIS SEEMS LIKE AN OUTLIER
HOWEVER WITH PARAMETERIZED CONVECTION MODELS SUCH AS THE
NAM/GFS/ECMWF ORGANIZING MCS THROUGH THE HEART OF IA DURING THE
EVENING.  THIS IS ALSO SUGGESTED BY 12Z NCAR 3KM ARW WRF...WHICH
SEEMS TO BE DOING A DECENT JOB AT THE MOMENT...AND EXPLODES A LARGE
MCS ACROSS IA DURING THE VERY LATE AFTERNOON AND EARLY EVENING.
AGREE WITH SPC OUTLOOK TONIGHT WITH INSTABILITY AND DEEP SHEAR COMBO
MORE THAN SUFFICIENT FOR SUPERCELLS EMBEDDED WITHIN WHAT MAY
EVENTUALLY BE QLCS.  0-1KM SHEAR/SRH INCREASE INTO THE EVENING AS
WELL WITH LLJ NEAR FRONT SO TORNADO THREAT WILL NOT BE GREAT...BUT
WILL HAVE TO BE WATCHED INTO THE EVENING.

HEAVY RAIN IS A CONCERN AS WELL WITH HPC QPF AND DAY 1 EXCESSIVE
PROGS SHOWING MOD RISK OF FLASH FLOODING SRN HALF.  INCREASING
PWS...WARM CLOUD DEPTHS AND MOISTURE TRANSPORT INTO BOUNDARY ALL
SUGGEST THIS THREAT.  THERE ARE SOME LIMITING FACTORS HOWEVER.  MCS
MAY BE A BIT TOO PROGRESSIVE...AND BOTH AHPS AND NSSL/Q2 QPE
ANALYSES SHOW RELATIVELY LITTLE PRECIP WHERE HEAVY RAIN THREAT SEEMS
THE HIGHEST.  MBE MOVEMENT /CORFIDI VECTORS/ DO SUGGEST THERE COULD
BE SOME ANCHORING ON SWRN FLANK OF MCS WITH LEADING EDGE MORE
PROGRESSIVE SO THIS WILL HAVE TO BE WATCHED ONCE SPACIAL AND
TEMPORAL CONVECTIVE CONFIDENCE INCREASES AND HAVE MENTIONED HEAVY
RAIN IN FORECAST FOR A START.  NO WATCH AS OF YET.

POST FRONTAL PRECIP MAY LINGER INTO WED AND WED NIGHT WITH SHORT
WAVES CONTINUING TO TRAVERSE ZONAL FLOW INTO IA SO CHANCE/LIKELY
POPS CONTINUE IN THOSE PERIODS.  PATTERN CHANGES LITTLE INTO THE
WEEKEND WITH CHANCES AROUND FRI OR SAT STILL LOOKING OK WITH WEAK
TROUGH PASSAGE.  NO SIGNIFICANT CHANGES FROM TEMP GUIDANCE.

&&

.AVIA8Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF
THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA.  STRONG
TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD
WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT.  SHWRS AND
ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE
OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT
SNRS WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/...FAB
AVIATION...MS JUN 10
LONG TERM...BSS
Hazardous weather outlook, Jun 1, 11:07 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CDT TUE JUN 1 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1107 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST
NORTH AND WEST OF IOWA LATER TODAY AND THEN PROGRESS THROUGH THE
STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS
MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS
RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST AROUND
FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY
LOW FOR THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY
RAIN ARE APPRECIATED AS WELL. AN EMERGENCY MANAGER WEBINAR WILL BE
HELD AT 100 PM THIS AFTERNOON.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:08 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union52 min
Jun 1, 4:30 PM CDTSevere Thunderstorm WarningDMXAdams30 min
Jun 1, 4:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster48 min
Jun 1, 4:58 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union47 min
Jun 1, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Madison, Ringgold, Union44 min
Jun 1, 5:06 PM CDTTornado WarningDMXClarke, Decatur, Ringgold, Union39 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren40 min
Jun 1, 5:45 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne27 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison44 min
Jun 1, 5:49 PM CDTSevere Thunderstorm WarningDMXBremer26 min
Jun 1, 5:55 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll50 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningDMXCarroll, Dallas, Greene, Guthrie52 min
Jun 1, 6:31 PM CDTTornado WarningDMXCass44 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie30 min
Jun 1, 6:49 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union41 min
Jun 1, 6:50 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello40 min

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.